Texas, 2004Heavy Snow in Texas, February 24, 2004
February 24, 2004 · NWS LUB · 3 events in 3 counties and zones
3 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 24, 4:24 AM CST, 5 hours 36 minutes earlier.
Area forecast discussion, Feb 24, 4:24 AM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
424 AM CST TUE FEB 24 2004
.SHORT TERM...
IMPRESSIVE UPPER LOW CONTINUES MOVING EAST...SOUTH OF EL PASO
WITH LARGE SCALE ASCENT INCREASING ACROSS WEST TEXAS WITH WIDESPREAD
RAIN MOVING NORTH AND NORTHWEST ATTM ACROSS ERN NM AND THE WESTERN
SOUTH PLAINS. BOUNDARY LAYER WINDS HAVE CONTINUED TO INCREASE THIS
AM WITH DEEP EASTERLY FLOW NOTED THROUGH 9KFT AGL AS PER KLBB VAD
WIND PROFILE. RAIN AND POSSIBLY AN ELEVATED THUNDERSTORM SHOULD
CONTINUE THIS MORNING WITH PRECIPITATION STARTING TO MIX WITH SNOW
OVER THE NW COUNTIES TOWARD SUNRISE. SEVERAL DISTURBANCES ARE NOTED
ON WATER VAPOR IMAGERY MOVING TOWARD THE SOUTH PLAINS WHICH WILL
GENERATE MORE RAIN. MAIN AREA OF SYNOPTIC LIFT IS PROGGED TO
INCREASE AROUND 15Z OVER THE CENTRAL SOUTH PLAINS...WITH DEEP LAYER
LIFT CONTINUING THROUGH AT LEAST 00Z S PLAINS...AND LATER OVER THE
ROLLING PLAINS AS THE UPPER LOW MOVES EAST INTO CENTRAL TEXAS BY
00Z. BROAD AREA OF LIFT WILL OCCUR NORTH AND NORTHWEST OF THE LOW
THROUGH THIS EVENING WITH PRECIPITATION AMOUNTS GENEROUS...1/2 INCH
AT KLBB WITH NEAR 1 INCH POSSIBLE SE.
NO DOUBT ABOUT AVAILABILITY OF MOISTURE AND LIFT. BIG QUESTION IS
THE AMOUNT OF COOLING WITH DYNAMIC LIFT THAT WILL OCCUR. GFS IS
FORECASTING 850 MB TEMPS DROPPING TO BELOW 0 DEG C AT KLBB AROUND
18Z...AND NEAR 0 DEG LATE EVENING OFF THE CAPROCK. NOT CONVINCED
THAT THE LOWER LEVELS WILL COOL ENOUGH FOR SNOW EAST. MODEL THETA-E
CROSS SECTIONS INDICATE SOME INSTABILITY...AND THE POTENTIAL FOR
SOME CSI BANDING WITH SLANTWISE CONVECTION WELL NORTH OF THE UPPER
LOW. THIS PLUS THE FAVORABLE CLOUD MICROPHYSICS PROFILE WHICH HAS
DEEP LIFT NEAR THE DENDRITIC ZONE AROUND -15 DEG C...WOULD ARGUE FOR
VERY IMPRESSIVE SNOWFALL RATES SHOULD COLUMN COOL EARLY ENOUGH FOR
SNOW TO REACH THE GROUND BEFORE LIFT DIMINISHES. STILL BELIEVE THAT
BOTH THE GFS AND THE WARMER ETA MAY BE UNDERPLAYING THE EXTENT OF
COOLING DUE TO MESOSCALE PROCESSES WHICH MAY DOMINATE THIS RAIN/SNOW
EVENT. THUS WILL KEEP THE SNOW ADVISORY FOR ALL OF THE AREA ON THE
CAPROCK...AND WORD STRONGLY THAT LOCALLY HEAVIER SNOW MAY
OCCUR...WITH SOME DISCUSSION IN ADVISORY ABOUT HOW TEMPERATURE
FORECAST MAY ALTER SNOW AMOUNTS CONSIDERABLY. WILL GO WITH 2-4 INCH
SNOW AMOUNTS POSSIBLE IN THE ADVISORY AREA. IN ANY EVENT...SNOW WILL
TAPER OFF LATE THIS EVENING WITH A MIX AND SOME LIGHT ACCUMULATIONS
POSSIBLE ROLLING PLAINS TOWARD MIDNIGHT. TEMPERATURES TODAY WILL
SLOWLY FALL INTO THE LOWER TO MID 30S. DRIER AIR FILTERING IN FROM
THE NORTH TONIGHT WILL ALLOW TEMPERATURES TO FALL INTO THE MID 20S
NORTH TO NEAR 30 SE. JAMES/06
.LONG TERM...
UPPER LOW EXITING THROUGH EAST TEXAS ON WEDNESDAY WITH SOME SLIGHT
POTENTIAL FOR LINGERING WRAP-AROUND MOISTURE ACROSS EASTERN ZONES
EARLY IN THE DAY...BUT BELIEVE PRECIPITATION WILL BE PRETTY MUCH
FINISHED BY 12Z WEDNESDAY. HEIGHTS TO BUILD PROGRESSIVELY LATE
WEDNESDAY INTO THURSDAY WITH A SHARP SHORTWAVE RIDGE CROSSING THE
SOUTHERN HIGH PLAINS ON THURSDAY. SO AFTER THIS WET SPELL...WE WILL
LOOK FOR A PERIOD OF MUCH QUIETER WEATHER FOR A COUPLE OF DAYS. BUT
THE ACTIVE SOUTHERN BRANCH OF THE JET WILL CONTINUE TO TAKE AIM AT
THE SOUTHWEST COAST OF THE U.S. WITH THE NEXT VIGOROUS LOOKING UPPER
TROF APPROACHING CALIFORNIA THURSDAY NIGHT...BEFORE CROSSING INTO
THE DESERTS FRIDAY NIGHT. INCREASING SOUTHWEST FLOW ALOFT ACROSS
WEST TEXAS WILL INCREASE CLOUD COVER AGAIN BY FRIDAY NIGHT WITH
ENOUGH LOW LEVEL MOISTURE AVAILABLE TO SUPPORT CHANCE OF
THUNDERSTORMS BY SATURDAY. LATEST GFS RUN IS MORE ENERGETIC WITH
THIS WAVE THROUGH SOUTHERN HIGH PLAINS SUGGESTING SLOWER AND
STRONGER LOW PASSING THROUGH THE PANHANDLE EARLY SUNDAY. THUS HAVE
ADDED CHANCE THUNDERSTORMS EASTERN ZONES LASTING SATURDAY NIGHT AND
EVEN INTO EARLY SUNDAY. MORE SHORT WAVE RIDGING SUNDAY NIGHT AND
MONDAY BEFORE YET ANOTHER LOW DIGS INTO THE SOUTHWEST EARLY NEXT
WEEK. DIFFERENCES IN MODEL TIMING GROW ESPECIALLY BEYOND SUNDAY SO
CONFIDENCE IN MOVEMENT OF THIS NEXT TROF IS NOT ESPECIALLY HIGH...
ALTHOUGH LATEST GFS RUN SUGGESTS ABOUT MID WEEK. MCQUEEN
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 39 23 49 23 / 100 50 0 0
TULIA 41 24 51 23 / 90 50 0 0
PLAINVIEW 41 24 50 25 / 100 70 0 0
LEVELLAND 42 25 51 25 / 100 50 0 0
LUBBOCK 42 25 50 26 / 100 70 0 0
BROWNFIELD 44 26 51 27 / 100 70 0 0
CHILDRESS 43 27 49 26 / 90 70 0 0
SPUR 45 27 49 27 / 100 90 10 0
ASPERMONT 49 29 48 27 / 90 90 10 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY TODAY THROUGH MIDNIGHT
TXZ021>024-027>030-033>036-039>042.
&&
06/05
Hazardous weather outlook, Feb 23, 11:25 PM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1125 PM CST MON FEB 23 2004
TXZ021>044-250530-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1125 PM CST MON FEB 23 2004
.DAY ONE...
RAIN AND SOME THUNDERSTORMS ARE EXPECTED TO INCREASE OVERNIGHT. BEST
CHANCE OF THUNDERSTORMS WILL OCCUR ACROSS THE SOUTHEASTERN SOUTH
PLAINS AND SOUTHERN ROLLING PLAINS. PATCHY FOG WILL ALSO OCCUR
TONIGHT.
.DAYS TWO THROUGH SEVEN...
AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS WEST TEXAS ON TUESDAY
PRODUCING WIDESPREAD RAIN AND POSSIBLE SNOW OVER THE CENTRAL AND
NORTHERN COUNTIES. SNOW ACCUMULATIONS FROM ONE TO THREE INCHES ARE
POSSIBLE ACROSS THE NORTHWESTERN SOUTH PLAINS TUESDAY. A TRACE TO TWO
INCHES OF SNOW MAY FALL OVER THE NORTH CENTRAL AND CENTRAL SOUTH
PLAINS TUESDAY IF ENOUGH COOLING OCCURS. OTHERWISE MAINLY RAIN WILL
FALL IN THIS AREA. LIQUID EQUIVALENT PRECIPITATION AMOUNTS ARE
EXPECTED TO BE FROM ONE HALF TO ONE INCH ACROSS THE AREA. THE STORM
SYSTEM WILL MOVE EAST OF THE AREA BY LATE TUESDAY NIGHT.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIALLY SIGNIFICANT WINTER STORM.
Heavy Snow, Parmer
- When
- February 24, 10:00 AM CST to 10:00 PM CST
- Where
- Parmer forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A strong upper level storm moved from the Southern Rockies into the Southern Plains on the 24th. Precipitation ahead of this system began as rain but changed to snow over the southern Panhandle of Texas during the mid-morning hours and across the Texas South Plains by midday as the cold air deepened across the region. The snow continued through the late evening, at first melting on contact, but eventually accumulating to 1 to 3 inches over much of the South Plains, extreme Southern Panhandle, and Rolling Plains. Four to six inches occurred in Hale, Lamb, and Parmer Counties.
Heavy Snow, Hale
- When
- February 24, 10:00 AM CST to 10:00 PM CST
- Where
- Hale forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
Heavy Snow, Lamb
- When
- February 24, 10:00 AM CST to 10:00 PM CST
- Where
- Lamb forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, February 24, 2004$100,000 · 1.75 in hail · 8 events
- Damaging Wind in Florida, February 24, 2004$100,000 · 50 kt wind · 1 event
- Strong Wind in Washington, February 24, 2004$40,000 · 2 events
- Damaging Wind in Florida, February 24, 2004$40,000 · 52 kt wind · 1 event
- Tornado in Texas, February 24, 2004$25,000 · F0 · 1 event
- Damaging Wind in Florida, February 24, 2004$20,000 · 1 event
- Winter Weather in Pennsylvania, February 24, 20048 events
- Heavy Rain in Florida, February 24 to 26, 20047 events
- Winter Weather in Texas, February 24 to 25, 20045 events
- Heavy Snow and Damaging Wind in California, February 24 to 26, 200475 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 24, 20044 events
- Winter Weather in New Jersey, February 24, 20043 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388308, 5388309, 5388310.